Topic: lethargy and low hb

hi everyone,

my dad is doing ok other then the chemo seems to be hitting him quite hard this time, he is very washed out and tired.  Last time this happened he had to go in to hospital for a blood transfusion, and it is very hard seeing him so washed out.  I was just reading on the roberts blog about an injection of 'procrit' for low hb given after the chemo to conteract a low hb, does this help with this problem? is anyone else having anything to counteract this problem with the chemo?

any input much appreciated..

jules

Re: lethargy and low hb

Jules - My husband also has had to have a few blood transfusions following chemotherapy.  Like your dad, some chemo treatments seem to affect him more than others--very weak, tired, and just knock him off of his feet.  He has had Procrit shots and  most recently has been receiving Aranesp injections to combat the anemia caused by the chemo.  Aranesp is similar to Procrit  but fewer injections are needed.  It does work and Dan feels much more energetic after his injections.  We love these shots!   Hopefully, they'll help your dad feel better, too.

Juanita

Re: lethargy and low hb

juanita,

thankyou so much for the information, i am sorry that your husband is going through this too.  today when my dad went for chemo they said that his white blood cell count and platelets were too low to give the chemo and that a bed would not be available in the hospital until saturday to give him a transfusion.  understandably, my dad is anxious about this and does seem to be having a bad run of it -- we worry about delaying the treatment and giving the cancer chance to progress, does your husband have to delay treatment when this happens? - how does he feel about this?

jules

Re: lethargy and low hb

Jules - I'm sorry your dad's treatments were postponed.  Yes, Dan has had his treatments put off before, for many reasons---low blood count, blood clots and numerous infections.  Please try not to worry too much about delaying treatment.  Dan has had breaks in  his treatment for several weeks at a time on several occasions and, thankfully, despite the delays, his cancer has remained stable, his CA19-9 continued to drop, and his liver function and blood tests remained good.

Of course, Dan and I both worry when there are breaks in his treatments, but so far, it doesn't appear to have had any negative effects.  Dan is an amazing person---he has tremendous faith and a positive attitude.  I believe that, along with his treatments, have made the difference.  Dan is a fighter--he's beaten two other serious cancers (stomach & lymphoma) and is determined to knock this one out, too.  We pray the same for your dad and hope he has better days soon.

Juanita

Re: lethargy and low hb

juanita

thanks for your reply, it is very reassuring.  Dan sounds like an incredibly strong person to have survived cancer twice before, I have heard similar stories. My dad appears alot more positive today - I told him that it is relatively common for chemo to be interupted in this way.

After all that you and Dan must have been through I hope for a continued good response to the treatment. 

Jules

Re: lethargy and low hb

Hi Jules!

I have read on several of the cc blogs this year that others have had to suspend their chemo at various times.  I went off Gemzar for a week while I was doing the melodrama and had a bunch of family in town two weeks ago and yet my bloodwork did continue to improve.  I have also had to suspend my Xeloda on two occasions, one of which was last week, due to my feet swelling (hand-foot syndrome), but I still had improvement in my blood chemistry.

I haven't had problems with my white blood cells or platelets, but my hemoglobin has usually been just below the anemic borderline, but not enough that I've taken the shot that was discussed above.  I am trying to eat more iron rich foods - red meat, broccoli, raisins.  I hate spinach, but I have had it on pizza recently.  I can tolerate it if it's disseminated in lasagna.

I do get fatigued from the Gemzar (gemcitabine) - some weeks it's only two days but intense, some weeks it's four days but milder.

I read in my cookbook, Eating Well Through Cancer, that during low white blood cell counts, you should avoid meat, seafood, and raw fruits and vegetables as they are prone to bacteria which could cause an infection.  It further said that the white blood cell count usually lasts four to seven days.  (The website for the author of this book is www.hollyclegg.com.)  She also has a chapter on what to eat the day of chemo and just after, among other chapters that addres weight loss, diarrhea, constipation, mouth sores, etc.

Hope this helps.  My best to you and your father.

-Caroline

Re: lethargy and low hb

caroline,

thanks for the info.  It is very reassuring.  I hope you are doing ok, we have been away in Cornwall for a couple of weeks hence the slow reply.  My Dad was able to enjoy some cliff top walks in the sunshine and I did some bodyboarding with my daughter, my dad feels alot better for a break.  I hope that the lethargy does not stop you doing some of of the things you want to do - from reading your blog this disease does not seem to have slowed you down too much!

very best wishes, jules

Re: lethargy and low hb

Much love to you and your Dad Jules.
I'm glad you both enjoyed a good holiday.